Journal of Symplectic Geometry

Volume 17 (2019)

Number 6

Smooth invariants of focus-focus singularities and obstructions to product decomposition

Pages: 1613 – 1648



Alexey Bolsinov (Department of Mathematical Sciences, Loughborough University, Loughborough, Leicestershire, England; and Faculty of Mechanics and Mathematics, Moscow State University, Moscow, Russia)

Anton Izosimov (Department of Mathematics, University of Arizona, Tucson, Az., U.S.A.)


We study focus-focus singularities (also known as nodal singularities, or pinched tori) of Lagrangian fibrations on symplectic $4$-manifolds. We show that, in contrast to elliptic and hyperbolic singularities, there exist homeomorphic focus-focus singularities which are not diffeomorphic. Furthermore, we obtain an algebraic description of the moduli space of focus-focus singularities up to smooth equivalence, and show that for double pinched tori this space is one-dimensional. Finally, we apply our construction to disprove Zung’s conjecture which says that any non-degenerate singularity can be smoothly decomposed into an almost direct product of standard singularities.

Received 8 August 2017

Accepted 7 August 2018

Published 17 January 2020